Posted By CCF CARDIO MD-APS on October 27, 1997 at 15:43:27:
In Reply to: MELATONIN posted by JENNIE WOON on October 14, 1997 at 05:25:27:
: SINCE I HAD MY MITRAL VALVE REPLACED 3 YEARS AGO, I'VE BEEN ON WARFARIN FOR LIFE.
I HAVE OCCASIONAL INSOMNIA PROBLEM AND ARE TAKING 3MG OF MELATONIN EVERY NIGHT TO HELP ME TO SLEEP.
MY QUESTION IS " CAN MELATONIN AFFECT THE ACTION OF WARFARIN? "
HOPE YOU CAN ANSWER MY QUESTION VERY SOON.
I apologize for the delay, however melatonin is quite young in terms of it's therapuetic uses in
current medicine, hence the facts are limited. More pointedly, melatonin and warfarin are
metabolized in the liver which means that melatonin can affect your prothrombin time (as determined
by the amount of warfarin you take each day), but not necessarily and not in any predictable manner
meaning it may not affect it at all. My advice to you therefore is to have your prothrombin time
checked (PT by blood test) more frequently as you start (any new) medication and you will know in
a week or two what if any affect it has on your PT. The change should be interpreted by your
physician because you may need to take more or less or even continue with the same dose of daily
warfarin, in the case of anticoagulation for an artificial valve, always, always get your PT rechecked
at the start of ANY new medication as too low a PT may run the risk of clotting the valve, a potentially disatrous consequence.
You might also know that melatonin is being investigated as a treatment in many other forms, for example it is believed
to act like an oral contraceptive in chronic dosing, but as it has not been fully studied or investigated in trials it is not
known in what persons, in which doses, or in what manner it qualifies as birth control. I tell you this because as a 'medicine'
available without a prescription patients should notify their physician(s) if and when they take melatonin and as well even
"healthy" people should realize the many actions of melatonin if they decide to take it for one reason or another.
Information provided in the Heart Forum is intended for general medical informational purposes only. Actual diagnosis and
treatment can only be done by your physician(s).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.